Michigan, 2017

Tornadoes and Hail in Michigan, April 10, 2017

April 10, 2017 · NWS GRR · 3 events in 3 counties and zones

An isolated EF1 tornado developed over extreme southeastern Kent county during the evening hours of April 10th. Dozens of large trees were snapped or uprooted and three barns were heavily damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated EF1 tornado developed over extreme southeastern Kent county during the evening hours of April 10th. Dozens of large trees were snapped or uprooted and three barns were heavily damaged. The damage began on 100th St just east of Alden Nash Ave and then continued to the east-northeast, crossing Wingeier Ave where a barn lost metal roofing. One metal section was carried 0.6 miles by the tornado and landed in a field.

The tornado damage intensified as the funnel narrowed and crossed 92nd St in the vicinity of the Tyler Creek Golf Course, where a swath of trees were snapped and uprooted. Peak winds in this area were estimated at 90 mph. The tornado crossed Freeport Ave and Keim Road. It then crossed Hastings Road with peak winds estimated around 65 mph, taking down large tree limbs. The damage ended around Bell Road north of Keim Road. There were also isolated reports of large hail and wind damage across portions of western lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 10, 2:30 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Apr 10, 2:30 AM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Mon Apr 10 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 330 AM EDT Mon Apr 10 2017

Strong to severe thunderstorms are possible today as a low pressure
system moves through the region. A round of storms is possible this
morning across Central Lower Michigan mainly, with the entire area
forecast to see storms this afternoon and evening. Some of the
storms will be capable of damaging winds and hail. It will be
another warm April day with temperatures rising into the lower to
middle 70s in many areas. Colder and drier air will wrap in behind
the system for Tuesday.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 330 AM EDT Mon Apr 10 2017

Trends are such in the models that the threat for severe weather
today and this evening is increasing. The Storm Prediction Center
has the entire area in a Slight Risk for severe weather and agree
with this forecast. Convection allowing models like the NAM3km have
showed more in the way of storms with each model run. The SPC SREF
and SPC SSEO also corroborate a threat for severe weather today

There looks to be two rounds of possibly severe weather today, one
occurring towards daybreak this morning, and another this afternoon
and evening.

The first window of opportunity is associated with a surge of
elevated moisture and instability. Most unstable CAPE values are
already surging towards 2000 J/KG entering the western CWA at this
time. NAM3km data suggests we may see in excess of 2000 CAPE values
in the 12z to 15z time frame in the northwest CWA. This morning's
threat looks to be elevated hailers. Numerous reports of large hail
have been reported upstream in Wisconsin. The key feature to watch
is the lead shortwave which moves through our area this morning. It
is what is responsible for the convection in Iowa at present and the
storms drifting from Wisconsin in Illinois. So, hail threat this
morning between 600am and around noon, mainly across Central Lower.

A brief lull occurs in the early to mid afternoon hours before
another round this afternoon and evening. The storms this afternoon
and evening look to be more widespread and have a better chance at
being severe. All the parameters we look at for severe weather are
in play, namely shear, moisture, instability and lift.

Shear values are on the order of 40-60 knots in the 0-6km layer more
than enough for rotating updraft. Thinking the storms will evolve
this afternoon and evening from cellular early to more linear as the
event evolves given the unidirectional flow. Moisture is quite ample
for early April with 850mb dew points of +10 to +12C and surface dew
points likely nosing above 60F in spots. Instability this afternoon
will see CAPE values around 1500 J/KG and 850 LI's around -5C. The
lift is what may push a marginal event more into the Slight risk
category as the upper level jet is coupled this evening. Diffluence
aloft spread in near and just after max heating with the main 500mb
shortwave. The cold pool at 500mb's will increase lapse rates to
near 8C/km. Bottom line, damaging winds and hail look to be threats
today and we cannot rule out a tornado initially in the more
cellular convection.

Precipitation will wind down tonight with dry weather then forecast
for Tuesday into Wednesday as high pressure builds in from the west.

.LONG TERM...(Wednesday night through Sunday)
Issued at 330 AM EDT Mon Apr 10 2017

Southerly flow on the back side of the departing ridge and out ahead
of the next system Wednesday night will result in increasing
moisture and a chance for showers as early as Wednesday night. Some
showers will linger into Thursday before another mid level ridge
builds in to bring fair weather Thursday night and Friday.

The rather active wx pattern will continue as the next low pressure
system approaches from the west and brings more showers Saturday
through Saturday night which could linger into Sunday. At this time
we will leave mention out of the forecast for now given uncertainty
regarding the evolution of this system and amount of instability
which will be present Saturday. Temperatures will be seasonable
Wednesday night and Thursday before undergoing a gradual moderating
trend Friday into Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1141 PM EDT Sun Apr 9 2017

We continue to expect LLWS at all the terminals overnight with
strong sw winds of around 45 kts at 2 kft agl. Vfr conditions will
continue overnight. A brief period of thunderstorms is possible
Monday morning from around 11Z through 14Z mainly at KMKG which
could cause brief reductions to IFR there.

A few showers and storms may also develop further south at
KGRR/KLAN Monday morning but there is not enough potential for
this to occur to warrant mention in those terminal fcsts at this
time. Otherwise conditions should remain VFR at all the terminals
Monday morning through late afternoon.

More widespread thunderstorms will develop and potentially affect
all of the terminals late Monday afternoon through Monday evening
when conditions will also gradually deteriorate to mainly MVFR.
The storms may cause brief reductions to IFR and also potentially
bring a brief period of strong winds.

&&

.MARINE...
Issued at 330 AM EDT Mon Apr 10 2017

Small Craft Advisory remains in effect through this evening. Strong
southerly flow will continue through the day, so wave heights are
forecast to remain in the 3 to 5 foot range into this evening.
Storms sweeping across the lake this afternoon and evening may
locally increase waves higher and pose a wind/lightning/hail threat
to mariners as well.

Winds and waves are forecast will decrease to below advisory levels
for Tuesday and Wednesday.

&&

.HYDROLOGY...
Issued at 247 PM EDT Sun Apr 9 2017

Minor river flooding is ongoing across Southwest Lower Michigan. The
Grand River in Comstock Park is the only site at, or expected to
reach, moderate flood levels. The river should continue in moderate
flood through Tuesday. Road closures have occurred in the Lansing
and Grand Rapids areas, due to river water flowing and ponding
outside of the river banks. Most sites have crested or are cresting
and should fall into Monday. Additional rainfall early next week may
exacerbate the issues on the rivers.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 10 PM EDT this evening for
LMZ844>849.

&&

SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...Laurens
AVIATION...Laurens
HYDROLOGY...63
MARINE...Duke
Hazardous weather outlook, Apr 10, 3:19 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
419 AM EDT Mon Apr 10 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
419 AM EDT Mon Apr 10 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Two rounds of thunderstorms are possible today, both of which may
contain severe storms. The first is possible this morning across
mainly Central Lower Michigan with hail being the main threat. A
second round of storms will sweep the entire area this afternoon
and evening between roughly 300pm and Midnight. The storms this
afternoon and evening will be capable of damaging winds, large
hail to around 1 inch in diameter and locally heavy rain. An
isolated tornado cannot be ruled out either.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

LMZ844>849-110830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
419 AM EDT Mon Apr 10 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will pose a hazard to smaller craft today. Winds
and waves will be locally higher in and near thunderstorms.

Storms are in the forecast from this morning through this evening.
Wind gusts in excess of 35 knots, large hail and cloud to water
lightning strikes are all possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

DUKE

In the hours before

Special weather statement, Apr 10, 6:10 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
710 AM EDT MON APR 10 2017

MIZ037>040-043>046-050>052-057-101200-
Oceana MI-Montcalm MI-Osceola MI-Isabella MI-Gratiot MI-Muskegon MI-
Lake MI-Mecosta MI-Newaygo MI-Clare MI-Mason MI-Kent MI-
710 AM EDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY...

At 707 AM EDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Stony Lake, moving northeast at 60 mph. Other
storms were forming over West Central Lower Michigan near Ludington,
Mears and Sand Lake. Storms are expected to increase in coverage
this morning across Central Lower Michigan. Hail, heavy rain and
lightning will be the main threats.

Locations impacted include...
Muskegon...            Mount Pleasant...      Big Rapids...
Alma...                Ludington...           Clare...
Ithaca...              Hart...                Newaygo...
Evart...               Stanton...             White Cloud...
Baldwin...             Ludington SP...        Shelby...
St. Louis...           Fremont...             North Muskegon...
Whitehall...           Reed City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning are occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4416 8461 4347 8461 4346 8437 4325 8437
      4325 8635 4362 8654 4382 8643 4407 8651
      4418 8639
TIME...MOT...LOC 1107Z 230DEG 52KT 4337 8684

DUKE

The radar

The Grand Rapids radar (KGRR), 101 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail. Local standard time, as filed.

Hail, Oceana

When
April 10, 6:28 AM EST to 6:39 AM EST
Where
Oceana County, 2.3 mi SSW of Stony Lake to 0.85 mi NE of Shelby
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.500, -86.470

Hail up to one and three quarters inches in diameter was reported near Shelby.

Tornado, Kent

When
April 10, 7:36 PM EST to 7:40 PM EST
Where
Kent County, 2.49 mi S of Browne Center to 3.06 mi S of Elmdale
Rating
EF1
Path length
3.32 mi
Path width
220 yd
Continued into
Ionia, Mi (GRR)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
42.784, -85.367

An NWS storm survey confirmed that an EF1 tornado occurred with peak winds of 90 mph and a path width of 220 yards. Dozens of large trees were blown down and there was significant damage to several outbuildings.

Tornado, Ionia

When
April 10, 7:40 PM EST to 7:41 PM EST
Where
Ionia County, 3.06 mi S of Elmdale to 1.44 mi SW of Clarksville
Rating
EF1
Path length
2.01 mi
Path width
220 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.806, -85.309

An EF1 tornado over extreme southeastern Kent county continued to move east northeast into far southwestern Ionia county. It took down several tree limbs before dissipating.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyThe tornado archive for Michigan, 2017Warnings in Michigan, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692199, 692196, 692197.